Tornadoes · United States · Michigan · 2011

EF0 tornado, Temperance, Michigan, September 28, 2011

This EF0 tornado ran 0.1 miles across Monroe County on September 28, 2011, touching down at 3:46 PM EDT and reaching 50 yards wide. It killed nobody, and did $3,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 28, 2011
Touchdown
3:46 PM EDT (19:46 UTC)
Lifted
3:47 PM EDT (19:47 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$3,000
County
Monroe County
Touchdown point
41.780, -83.561
Lift-off point
41.781, -83.560
Record number
1109281346-01

What the Weather Service recorded

A thunderstorm spawned a brief weak tornado over Monroe County.

A tornado was reported to have struck the Village Meadows Subdivision, causing minor damage to a garage roof and knocking over a wooden play structure.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:29 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the tornado touched down at Sep 28, 1:11 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 28, 1:11 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
111 PM EDT WED SEP 28 2011

.AVIATION...

//DISCUSSION...

SHOWERS WILL BE INCREASING COVERAGE FROM MID AFTERNOON THROUGH
EVENING ASSOCIATED WITH YET ANOTHER SMALLER SCALE WAVE PIVOTING
AROUND THE LARGER UPPER LOW. THIS FORCING WILL BE ENHANCED BY
DAYTIME SURFACE HEATING BUT WHICH WILL ALSO HELP IMPROVE CEILING
BARELY INTO VFR. EXPECT THE BULK OF THE SHOWERS TO MOVE EAST OF
THE TERMINAL SITES AROUND MIDNIGHT AS THE UPPER LOW ACCELERATES
OUT OF SE MICHIGAN.

THE PASSAGE OF THE MAIN UPPER LOW TO OUR EAST OVERNIGHT WILL RESULT
IN A DECREASE IN THE MID AND HIGH CLOUDS. THIS WILL OPEN THE
MOIST BOUNDARY LAYER TO RADIATIONAL COOLING LEADING TO A LENGTHY
STRETCH OF IFR/LIFR FOG AND STRATUS THROUGH LATE THURSDAY MORNING
UNDER WEAK GRADIENT WIND FLOW.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE CEILING WILL RISE ABOVE 5000 FT DURING AFTERNOON
AND EVENING.

&&

.PREV DISCUSSION...ISSUED 1042 AM EDT WED SEP 28 2011

UPDATE...

EARLIER FORECAST UPDATE REFLECTS THE LATEST TRENDS IN SHOWER
ACTIVITY OVER SE MICHIGAN. THE CURRENT MINIMUM IN FORCING IS
EXPECTED TO INCREASE AGAIN DURING THE AFTERNOON AS ANOTHER SMALL
SCALE CIRCULATION PIVOTS FROM SOUTH TO NORTH THROUGH THE REGION.
THIS WAVE IS INDICATED NICELY IN WV SATELLITE IMAGERY OVER THE
OHIO VALLEY AND WILL BRING A NEW SURGE OF LOW TO MID LEVEL THETA-E
ADVECTION THAT WILL BE ENHANCED BY SURFACE HEATING. GIVEN THESE
INGREDIENTS, THE LIKELY FORECAST FOR SHOWERS IS MAINTAINED DURING
THE MID TO LATE AFTERNOON.

PREV DISCUSSION...ISSUED 359 AM EDT WED SEP 28 2011

SHORT TERM...TODAY

CENTER OF THE CLOSED UPPER LOW INCHING EVER SO SLOWLY EASTWARD ALONG
THE MICHIGAN/INDIANA BORDER EARLY THIS MORNING PER LATEST WATER
VAPOR/UPPER AIR ANALYSIS.  POCKETS OF DEEPER MOISTURE ADVECTION
ENHANCED VIA THE PASSAGE OF WEAKER MID LEVEL ENERGY PIVOTING AROUND
THE EASTERN PERIPHERY OF THE PARENT LOW PROVIDING SUPPORT FOR NARROW
BANDS OF LIGHT/BRIEFLY MODERATE RAINFALL TO ARCH IN A CYCLONIC
NORTH-NORTHWESTERLY FASHION THROUGH SOUTHEAST MICHIGAN.  THIS
FAVORABLE DOWNSTREAM POSITION WILL LEAVE THE AREA VULNERABLE FOR
ADDITIONAL SHOWER DEVELOPMENT THROUGH THE DAY.

PERSISTENT MASS CONVERGENCE AROUND THE LOW INTO AN ESTABLISHED STEEP
MID LEVEL LAPSE RATE ENVIRONMENT WILL SUPPORT SOME EXPANSION IN
COVERAGE FROM LATE MORNING INTO MID AFTERNOON PERIOD...WITH HIGHEST
CHANCES TOWARD THE SOUTHWEST.  VERY LOW PROBABILITY EXISTS FOR A FEW
RUMBLES OF THUNDER TO EMERGE GIVEN THE MODEST CONVECTIVE INSTABILITY
IN PLACE AT THE 850-700 MB LEVEL...BUT WILL HOLD OFF ON A SPECIFIC
MENTION.  THE RESTRICTED HEATING/MIXING POTENTIAL GIVEN THE
CLOUDS/SHOWERS WILL LIMIT THE THERMAL RESPONSE A BIT MORE TODAY.
THIS WILL PLACE HIGHS IN THE LOWER TO MIDDLE 60S RANGE...COOLEST
SOUTHWEST.

LONG TERM...
A SURFACE LOW WILL DEEPEN ACROSS THE NORTHERN GREAT LAKES ON
THURSDAY AS MIXING AND SOUTHERLY WINDS ALLOW TEMPERATURES OVER SE
MICHIGAN TO RISE INTO THE UPPER 60S TO NEAR 70 DEGREES. THE
ATTENDANT SURFACE LOW WILL HAVE PLENTY OF SUPPORT IN THE FORM OF LOW
LEVEL FGEN...VIGOROUS MID LEVEL FORCING FOR ASCENT ACROSS THE
FRONTAL ZONE...AND STRENGTHENING LEFT EXIT DYNAMICS. THE ARRIVAL OF
THE STRONGER FORCING ALOFT SUPPORT THE LATER (AFTERNOON) TIMING OF
THE COLD FRONT OF THE NAM AS OPPOSED TO THE QUICKER GLOBAL
MODELS...ESPECIALLY THE GFS. THE OFFICIAL FORECAST FOR THURSDAY
CAPTURES EXPECTATIONS WELL. THE ONLY CHANGE WAS TO LOWER POPS LATE
THURSDAY NIGHT INTO FRIDAY MORNING AS THE DRY SLOT WILL BE WORKING
ITS WAY ACROSS SE MI.

DEEP MOISTURE WILL ROTATE BACK INTO THE AREA ON FRIDAY MORNING
BEHIND THE SECONDARY COLD FRONT. WITH STEEPENING LOW LEVEL LAPSE
RATES AND MODEST FORCING ALOFT SHOWERS WILL BECOME INCREASINGLY
LIKELY THROUGH THE DAY...PARTICULARLY BY AFTERNOON AS THE NAM/GFS/EC
ALL ROTATE A DEFORMATION BAND ACROSS THE AREA ON THE BACK SIDE OF
THE LOW. HOWEVER...THE HEAVIEST OF THE PRECIP IS EXPECTED TO REMAIN
OFFSHORE AS IT WILL BE TIED TO THE STRONGER H85 FGEN. ON SATURDAY
MORNING THE THERMAL TROUGH WILL BE POSITIONED OVERHEAD WITH H850
TEMPS IN THE -2 TO -4C RANGE AT 12Z. THESE TEMPS WILL BE EFFECTIVELY
MIXED DOWN AS LOW LEVEL MOISTURE IS SCOURED OUT AND CLOUDS CLEAR OUT
FROM WEST TO EAST EARLY IN THE DAY. THIS WILL SUPPORT IN HIGHS
AROUND 50 IN THE THUMB TO THE THE MID 50S ACROSS THE SOUTH AND WEST.
HIGHS ACROSS THE THUMB WILL BE WORTH WATCHING AS THEY MAY REQUIRE
ANOTHER NUDGE DOWNWARD ON SATURDAY AS CONTINUED BRISK NW FLOW ACROSS
RECENTLY OVERTURNED WATERS COULD STUNT TEMPERATURES IN THE UPPER 40S
FOR SOME PLACES DESPITE INCREASED DIURNAL HEATING. ELSEWHERE...THE
INHERITED FORECAST FOR SATURDAY...NOTABLY WARMER THAN MUCH OF THE
GUIDANCE...LOOKS MORE THAN REASONABLE.

FROST IS POSSIBLE ON SATURDAY NIGHT BUT WILL STAY ON THE
CONSERVATIVE SITE FOR NOW GIVEN THE SENSITIVITY TO WINDS AND HIGH
CLOUDS WHICH MAY BE ENCROACHING ON A PORTION OF THE AREA BY THEN. A
DRY WEEKEND SHOULD BE EXPECTED WITH THE STRONG SURFACE HIGH
POSITIONED OVER THE AREA. TEMPERATURES WILL MODERATE TO NEAR 60
SUNDAY.

MARINE...

RELATIVELY QUIET CONDITIONS WILL EXIST ACROSS ALL MARINE AREAS
THROUGH TONIGHT AS A LARGE LOW PRESSURE SYSTEM SLOWLY MOVES ACROSS
THE REGION.  THIS LOW WILL PROVIDE SCATTERED TO NUMEROUS SHOWERS
THROUGH THE PERIOD BEFORE EXITING EARLY THURSDAY.  A STRONGER LOW
WILL DIVE SOUTHEAST INTO THE GREAT LAKES THURSDAY NIGHT AND FRIDAY.
SOUTHWEST WINDS WILL EMERGE ON THURSDAY IN ADVANCE OF THE ASSOCIATED
COLD FRONT.  THIS FRONT WILL BRING A GOOD CHANCE OF RAIN DURING THE
EVENING PERIOD.  MUCH COOLER AIR WRAPPING IN BEHIND THIS SYSTEM WILL
LEAD TO UNSETTLED CONDITIONS UNDER STRENGTHENING NORTHERLY WINDS
ACROSS ALL MARINE AREAS ON FRIDAY.  THERE IS INCREASING POTENTIAL
FOR MUCH OF LAKE HURON TO SEE A PERIOD OF GALES FRIDAY AND FRIDAY
NIGHT.  IN ADDITION...THE STRONG NORTHERLY WINDS MOVING OVER THE
LONG FETCH WILL RESULT IN SIGNIFICANT WAVE HEIGHT GROWTH OVER
SOUTHERN LAKE HURON THROUGH SATURDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.

LAKE HURON...
     GALE WATCH...LHZ361-LHZ362-LHZ363-LHZ421-LHZ441-LHZ442-LHZ443-
     LHZ462-LHZ463-LHZ464...FROM 8 AM FRIDAY TO 6 AM SATURDAY.

LAKE ST CLAIR...NONE.

MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....BT
UPDATE.......BT
SHORT TERM...MR
LONG TERM....JVC
MARINE.......MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 28, 4:15 AM EDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
415 AM EDT WED SEP 28 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-290815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
415 AM EDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FROST IS POSSIBLE ON SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LHZ361>363-421-441>443-462>464-290815-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
415 AM EDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GALE WATCH IS IN EFFECT. PLEASE REFER TO THE LATEST MARINE
FORECAST FOR MORE DETAILS.

GALES ARE POSSIBLE ACROSS LAKE HURON AND THE OUTER SAGINAW BAY
FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT AS A STRONG LOW
PRESSURE SYSTEM TRACKS ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ422-290815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
415 AM EDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS WILL GUST IN EXCESS OF 20 KNOTS ON FRIDAY AS A STRONG LOW
PRESSURE SYSTEM TRACKS ACROSS THE AREA. SMALL CRAFT ADVISORIES
WILL LIKELY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

99

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 12:00Z

7.8 hours before the tornado, 105 km from the path. September 28, 2011.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 20 joules per kilogram, CIN -24, lifted condensation level 731 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 12:00Z on 2011-09-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 82 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-24 J/kg
Surface CAPE
43 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

Detroit, MI (KDTX), 00:00Z

4.2 hours after it, 105 km from the path. September 29, 2011.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2011-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 30 joules per kilogram, CIN -16, lifted condensation level 738 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 00:00Z on 2011-09-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -15 square meters per square second, 0 to 6 km bulk shear 8 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
216 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
8 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The radar

The Detroit radar (KDTX), 103 km away, was scanning. The volume nearest the touchdown began at 19:45 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:40 UTCTORNADO1 Ne TemperanceMonroe, MIMINOR DAMAGE TO GARAGE ROOF IN VILLAGE MEADOWS SUBDIVISION. A WOODEN PLAY STRUCTURE ALSO BLEW OVER AND SUSTAINED MINOR DAMAGE. RATED EF0 WITH ESTIMATED WINDS OF 60 MPH.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.